Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What causes white coating and soreness of tongue,oral cavity and throat when on heartburn medication?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have been having heartburn issues and have been switched to different medications in the last 6 weeks. I tried dexilant but after 2 pills my tongue turned white and hurt as well as my gums and lips. Then switched to omeprazole but had many issues on that except the funny feeling in my mouth. Two days ago I was switched to pantoprazole and notice 5 hours after first pill that my mouth was starting to be tender and my tongue felt dry. Sure enough its similar to the dexilant but not as bad. Took a 2nd pill today to see what happens and my mouth is still tender and my tongue is somewhat white and sore. Could I be allergicj to these two PPI's. I took pantoprazole for 1 1/2 yrs with no problem, so why now
Posted Thu, 30 Jan 2014 in GERD
Answered by Dr. Rakesh Karanwal 38 minutes later
Brief Answer: You have Yeast and H.pylori infection of gut Detailed Answer: Hi there, Thanks for your query. The symptoms are suggestive of * Gastro-esophageal-reflux-disease (GERD) along with a bacterial infection (H.pylori) * Yeast infection (Candidiasis) of the food pipe, stomach and also, possibly intestine. Candidiasis- and NOT Dexilant, Omeprazole or Pantoprazole- is responsible for white furry coating and soreness of tongue, oral cavity and throat. Hence, you are not allergic to PPIs, but the fact that PPI salts irritate the sore and inflamed lining of the tongue and throat. Further, PPIs tend to cause dry mouth. You would therefore require treatment for :- 1. Candidiasis : At least 3 weeks of oral Fluconazole pills. 2. GERD : A 2-weeks' course of anti-H.pylori therapy + Prokinetic drug such as metoclopramide + Probiotic such as, Lactobacilli; followed by (with effect from Day 15), 3-6 months' course of anti-acid drug (such as Rabeprazole or Lansoprazole) plus Probiotic and digestive enzymes, will cure the disease. You should however, consult your doctor and apprise him of my opinion. I am certain that he will agree with me and order required tests (breath test for H.pylori, throat swab for yeast, and Endoscopy). Based on the reports, he will prescribe the advised curative treatment in appropriate doses. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: What causes white coating and soreness of tongue,oral cavity and throat when on heartburn medication? 1 hour later
I did test negative 3 weeks ago for h pylori. I as well thought it could be yeast. I also had endoscopy a year and a half ago and was told things were fine. Should it be repeated? I am waiting for my doctor to contact me, but unsure if I keep taking pantoprazole or if a new PPI needs to be prescribed. Thank you for the information. Would a yeast in my mouth make it hurt. My tongue is sore and the roof of my mouth is red in spots and is sore. My throat as well. I wasn't sure if it could just be dry mouth. Nothing itches but my mouth is sore, cheeks, gums, roof, tongue and throat
Answered by Dr. Rakesh Karanwal 13 minutes later
Brief Answer: It is safe to continue with Pantoprazole Detailed Answer: Let your doctor take a throat swab for yeast infection and start anti-fungal drug, such as Fluconazole (along with a 5-7 days' course of Metronidazole/Tinidazole; and, at least 4 weeks' course Lactobacilli and digestive enzymes) empirically even before the report is available. You may safely continue taking Pantoprazole till you meet your doctor. I don't see the necessity of repeating endoscopy. A 2-3 months of any PPI, including Pantoprazole/Omeprazole will be adequate for completely relieving your acidity problem.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor